Positive-definite kernel

From Encyclopedia of Mathematics
Revision as of 18:54, 7 February 2011 by (talk) (Importing text file)

(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

A complex-valued function on , where is any set, which satisfies the condition

for any , , . The measurable positive-definite kernels on a measure space correspond to the positive integral operators (cf. Integral operator) on ; in order to include arbitrary positive operators in this correspondence one has to introduce generalized positive-definite kernels, which are associated with Hilbert spaces [1].

The theory of positive-definite kernels extends the theory of positive-definite functions (cf. Positive-definite function) on groups: For a function on a group to be positive definite it is necessary and sufficient that the function on is a positive-definite kernel. In particular, certain results from the theory of positive-definite functions can be extended to positive-definite kernels. For example, Bochner's theorem is that each positive-definite function is the Fourier transform of a positive bounded measure (i.e. an integral linear combination of characters), and this is generalized as follows: Each (generalized) positive-definite kernel has an integral representation by means of so-called elementary positive-definite kernels with respect to a given differential expression [1].


[1] Yu.M. [Yu.M. Berezanskii] Berezanskiy, "Expansion in eigenfunctions of selfadjoint operators" , Amer. Math. Soc. (1968) (Translated from Russian)
[2a] M.G. Krein, "Hermitian positive kernels on homogeneous spaces I" Ukr. Mat. Zh. , 1 : 4 (1949) pp. 64–98 (In Russian)
[2b] M.G. Krein, "Hermitian positive kernels on homogeneous spaces II" Ukr. Mat. Zh. , 2 : 1 (1950) pp. 10–59 (In Russian)



[a1] H. Reiter, "Classical harmonic analysis and locally compact groups" , Oxford Univ. Press (1968)
How to Cite This Entry:
Positive-definite kernel. V.S. Shul'man (originator), Encyclopedia of Mathematics. URL:
This text originally appeared in Encyclopedia of Mathematics - ISBN 1402006098